Skip Navigation

Opioids

 

Learn about opioids and their effects.

Opioid Alert - July 24, 2020

An opioid alert is in effect due to 12 overdoses that occurred in Halton over the last 11 days. Two of those overdoses were fatal and involved unknown substances. If you think someone is experiencing an overdose, call 911 immediately and give Naloxone if possible.

About opioids

Opioids are a class of drugs that include:

  • the illicit drug heroin;
  • synthetic drugs such as fentanyl and carfentanil; and
  • pain relievers available legally by prescription, such as oxycodone (OxyContin, percocet), hydrocodone, codeine, morphine and many others.

Ongoing use of opioids may lead to a need for stronger and/or more frequent doses. A dependency on opioids can develop and withdrawing from opioids can become very difficult.

Fentanyl and carfentanil are both powerful opioids that can be present in street drugs. They are very toxic and can greatly increase the risk of an overdose. Consuming even small doses can potentially be fatal.

Any street drug can be cut with, mixed or cross-contaminated with fentanyl or carfentanil. There is no easy way to detect them. It can’t be seen, tasted or smelled.

In 2018, fentanyl was found in 74 per cent of overdose deaths in Halton. There is also an increasing presence of carfentanil in the drug supply in Ontario (PDF file).

Opioid overdoses

An opioid overdose occurs when someone takes a dose of opioids that is too high. Symptoms include slowed or stopped breathing, sometimes leading to death. In 2018, there were 44 deaths from opioid overdoses in Halton.

Signs and symptoms of an overdose can include:

  • severe sleepiness
  • slow heartbeat
  • trouble breathing
  • cold, clammy, bluish skin
  • trouble walking or talking
  • non-responsiveness to shouting or shaking
  • Never use alone. If an overdose occurs, having a family member or friend nearby can save your life.
  • Remember that any drug can be cut with, mixed or contaminated by harmful drugs (for example, fentanyl), which in very small amounts can be harmful or fatal.
  • Know your tolerance and always use a small amount of a drug first to check the strength.
  • Carry naloxone, a drug that can temporarily reverse an opioid overdose.

Naloxone kits

How do I give/use naloxone?

Naloxone (external link) is a drug that temporarily reverses an opioid overdose and can keep a person alive until emergency services arrive. The majority of naloxone distributed in Halton are nasal spray kits, which administers a single dose of naloxone through the nose and is absorbed even if a person is not breathing. Naloxone kits are available at:

The following community agencies can also provide free naloxone to their clients:

Additional resources

Treatment for opioid dependence requires professional support. Help is available through:

How to respond to an opioid overdose

If you think you are experiencing or witnessing an opioid overdose, take the following steps immediately:

  • Call 911 for every overdose. You, your friend or family member needs hospital care to survive.
  • Give naloxone if available.
  • Give CPR.
 

Subscribe to receive opioid monitoring information and updates

Form - Email *
TOP